Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: Upset stomach during dinner
|jontek - Sat Aug 18, 2007 9:31 pm||
Im a 21-year old male and over the last year I've been experiencing an upset stomach during almost every meal. It gets to the point where after I eat a couple of bites, I get a strong urge to vomit (luckily I never do), and can't eat anymore. The pain never travels above my stomach (to my chest). I don't drink, and I'm very also very thin.
I went to an internist about 6 months ago, and he did some blood-work, a barium x-ray, and an ultrasound - but all came back fine. He gave me Nexium, which fixed the problem immediately. No more upset stomach, less gas and burping, and no more stomach rumbling all the time (especially when I would lay down). After a couple of months, though, the problem came back, so I ran to the store and got some Prilosec OTC. Once again, the problem was immediately fixed - but after about a month it returned.
My question is, despite the directions on the back of the box, is it OK to take a Prilosec 14-day treatment more frequently than a 4 more period. Also, after some research I found that some doctors have recommended splitting the dosage (1 pill every 2 days) - would it be alright to take 1 treatment a month (14 pills total, every other day), indefinitely?
Thanks for your help!
|Dr. Chan Lowe - Sat Aug 18, 2007 10:42 pm||
Taking a proton pump inhibitor such as prilosec for an extended period of time is probably safe. There are many patients that are on it for extended periods of time.
Some people worry that the longterm decrease in acid production may increase the rate of stomach cancer because a genetic condition with impaired stomach acid production predisposes to cancer. To my knowledge, this has yet to be actually shown. These medicines are still a bit new though so we don't have data on people using them for 50 years.
You may want to talk to your doctor about being tested for H. Pylori, a bacteria that can cause gastritis and ulcers. If you have this bacteria treatment requires 3 medicines for 2 weeks.
I have no experience with using the medicine every other day so I can't say if this is helpful or not.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.